Q. Why is there pain in my ear even after using ear drops?

Answered by
Dr. Rahul Narayanrao Rathod
and medically reviewed by iCliniq medical review team.
Published on Oct 24, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I had a mild ear infection. I went to see a doctor as the ear started draining clear fluid. The doctor said the draining was only on the outside of the ear. She prescribed Ciprodex ear drops. I am on the second day of taking them and I just woke up in the middle of the night with severe pain probably worse than before starting treatment. Should I continue with the drops? I feel the pain is a side effect and I do not want the bacteria to become resistant to antibiotics. I honestly feel now that the pain would have gotten better on its own.

Dr. Rahul Narayanrao Rathod

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

No, it is not so, as you have an infection in the outer part of the ear. It is called as otitis externa. In this condition, there will be a severe aching pain in the outer ear. The cause of otitis externa may be due to a humid environment, any micro-injuries, or any fungal infections. In this situation, you need to take care.

Continue the drops for at least two weeks so that the infection clears speedily. Now you are on Ciprofloxacin ear drops which is a broad-spectrum antibiotic. It is useful in most of the situations, but if you are having a fungal infection, it will not help you.

I suggest you give a sample of the ear swab for culture and sensitivity testing so that a specific eardrop is given for the infection. I suggest you provide me with the details of the investigation once it is completed so that I can help you with the medication and treatment.

Regards.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

The ear doctor looked in my ear and said it was inflamed and said the inflammation was not too deep. That is pretty much it. How would the doctor or I be able to tell the difference between a bacterial and a fungal infection? If it is a fungal infection, am I making it worse by taking the drops? Is there any alternative or natural remedies available to help cure a bacterial or a fungal infection?

Dr. Rahul Narayanrao Rathod

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

  • There are different types of otitis externa, which is nothing but an external ear inflammation. This may be secondary to a bacterial or a fungal infection.
  • Usually, during an external ear examination, we can differentiate it well from the appearance, But, in few conditions, it is difficult to differentiate.
  • So, in such conditions, we usually take a swab from the external ear and send it for culture and sensitivity testing to help prescribe specific antibiotics.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Also Read Answers From:

Related Questions & Answers


Why the ear pain increased after using prescribed ear drops?

Query: Hello doctor,A few months back, I had ear pain and according to the doctor, I had a fungal infection and got my ear cleansed and prescribed some drops for my ear to be used. As I used those ear drops my ear pain got increased and it turned into a very severe pain that I start feeling that some fluid...  Read Full >>


Dr. Mahmoud Ahmed Abelrahman Abouibrahim
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. I understand your concerns. Regarding your ear pain, it is most likely what is called otitis externa which is an infection of the outer canal of the ear most likely fungal. Wet ear is the most common cause also called swimmer's ear. The most appropriate management: ...  Read Full

I have ear pain after removing ear wax. Is it serious?

Query: Hello doctor, I have been suffering from ear pain for the last two days and it has become really serious now. The entire right side of my face has gone numb and I am not able to hear properly in my right ear. I can listen to some hissing sound. I remember cleaning my ear with my fingers and tried to...  Read Full >>


Dr. Baidya Nath Majhi
ENT Otolaryngologist

Answer: Hello, Welcome to icliniq.com. From your symptoms and history of ear cleaning, it is suggestive of otitis externa with ear wax. Do not worry too much. It is a soft tissue infection of your ear canal most probably due to finger nail trauma. You need to take some medication and precautions and it ...  Read Full

Can you suggest some medicine for ear blockage?

Query: Hello doctor, I am suffering from a left ear blockage, and it happens to me many times. Blockages get open when I move my jaw. I am suffering from this issue for the past two to three years, but not regularly. Commonly, I used to get it after swimming and due to cold. I am not taking any medicine ri...  Read Full >>


Dr. Kumar M
ENT Otolaryngologist

Answer: Hi, Welcome to icliniq.com. You need a proper evaluation with audiogram and impedance to prevent recurrence. I suggest you tablet Allercet L (Levocetirizine) one at night with Nasivion nasal drops two drops twice daily for five days. Please review with reports. Revert with reports to an ENT otolary...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.